FDA Warns Public Against Using Hydroxychloroquine or Chloroquine To Treat COVID-19

Federal regulators urge consumers not to take hydroxychloroquine and chloroquine outside of a hospital setting for COVID-19, following weeks of speculation and hope the malaria drugs may be potential coronavirus treatments.

In a drug safety communication issued on April 24, the FDA warned the public to avoid buying or using hydroxychloroquine and chloroquine. The two drugs should only be used in a hospital setting, when prescribed by a doctor or in clinical trials.

Hydroxychloroquine and chloroquine are increasingly being used inappropriately to treat non-hospitalized patients with COVID-19, even though there is no evidence the drugs work to treat or prevent coronavirus, and may result in serious or life-threatening side effects.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

President Donald Trump has advocated strongly in recent weeks for the use of hydroxychloroquine to treat COVID-19, prompting many people to attempt using the drug on their own, without a prescription or supervision of a doctor or healthcare facility.

Currently, hydroxychloroquine and chloroquine are approved to treat malaria and autoimmune conditions like lupus and rheumatoid arthritis. The drugs are being studied in clinical trials and the FDA authorized the temporary use of hydroxychloroquine and chloroquine during the COVID-19 pandemic under limited circumstances, but not through regular FDA approval.

The FDA authorized the temporary use of hydroxychloroquine and chloroquine only in hospitalized patients with COVID-19 when clinical trials are not available. The use of the drugs outside of hospitalized settings for coronavirus is not approved by the agency.

The temporary FDA approval is for patients who test positive for COVID-19 and are being treated in the hospital or are enrolled in a clinical trial. However, in several studies so far, researchers have linked the two drugs to serious side effects, including potentially fatal heart rhythm problems.

One recent study on hydroxychloroquine was stopped early after too many patients developed irregular heart rates. Patients taking a higher dose began developing irregular heart rates within three days of taking the drug.

Another study of hydroxychloroquine use among Veterans infected with COVID-19 concluded patients who took the drug had a higher rate of death compared to patients who did not use the drug.

The FDA also reviewed case reports from the Adverse Event Reporting System database and found reports of abnormal heart rhythms, dangerously rapid heart rates, and in some cases death. Other risks arise when the drugs are combined with the antibiotic azithromycin, more commonly known as Zithromax or Z-pak.

The FDA is reviewing the safety of the use of hydroxychloroquine and chloroquine outside of the hospital setting. However, to date it has not been shown to be safe or effective to treat COVID-19 outside of a doctor’s care.

Currently, the agency warns the drugs should only be used for COVID-19 when recipients can be appropriately monitored in the hospital, or the patient is enrolled in a clinical trial with adequate follow up screening and monitoring.

Even when prescribed by a doctor hydroxychloroquine and chloroquine should be used with extreme caution, especially among patients who have other health issues, such as heart and kidney disease, the FDA warns.

The agency urges consumers not to buy the drugs from online pharmacies without a prescription from a doctor.

There is no proven treatment for COVID-19 and no vaccine for the disease. If you receive hydroxychloroquine and chloroquine and experience side effects such as irregular heartbeat, dizziness, or fainting, call 911 and get medical attention right away and notify the FDA’s Adverse Event Reporting System.

2 Comments

  • MargaretAugust 4, 2021 at 4:01 am

    I was prescribed hydroxychloroquine to treat Sjogren's Syndrome and took it for several years. During this time I could not read for long periods of time without my vision becoming blurry. When mentioning this to various Ophthalmologists I was seeing, I was told it was because I wasn't blinking enough. All were made aware of my taking hydroxychloroquine for Sjogren's. I think they all thought I [Show More]I was prescribed hydroxychloroquine to treat Sjogren's Syndrome and took it for several years. During this time I could not read for long periods of time without my vision becoming blurry. When mentioning this to various Ophthalmologists I was seeing, I was told it was because I wasn't blinking enough. All were made aware of my taking hydroxychloroquine for Sjogren's. I think they all thought I was a crazy old lady. Well, when I had to see a retina specialists the first thing she did was tell me to stop taking the drug immediately. It had already caused problems with the macula. Since stopping I am able to read for longer periods without blurring and I don't believe I am blinking any more than I did before. I have since found out that there are problems with my kidneys which research tells me can be caused by hydroxychloroquine. I do recall reading some of these warnings when it was first prescribed but the prescribing doctor told me the side effects were very rare and I should take the medicine. I wish I had listened to my gut and not my doctor. Hydroxychloroquine is a dangerous medication and I also believe the FDA should put a severe warning on this medication for all uses, not just for Covid-19.

  • SharonMay 28, 2021 at 6:41 pm

    I was on hydroxochloriquine for Lupus and after 4 plus weeks at 2 pills a day my legs are totally numb and I am unable to walk. I cannot even walk to the car and cannot get to a doctor and will have to hire an ambulance to transport me to a hospital. The doctor had me on this for Lupus and I finally stopped the hydroxoychloroquine and the pain and numbness in my legs is starting the subside. W[Show More]I was on hydroxochloriquine for Lupus and after 4 plus weeks at 2 pills a day my legs are totally numb and I am unable to walk. I cannot even walk to the car and cannot get to a doctor and will have to hire an ambulance to transport me to a hospital. The doctor had me on this for Lupus and I finally stopped the hydroxoychloroquine and the pain and numbness in my legs is starting the subside. While on this med I have never had such excruciating pain in my life. My blood work came back very good but with the highest number for RA. I think this medication is very dangerous and I will seek an attorney for the FDA not putting a severe warning on this medication. I am 73 years old and unable to get pain pills because the FDA has such restrictions o those but they have no restrictions on Hydroxychloroquine. This is inexcusable for the FDA too do to any senior. This forces any senior to suffer horribly needlessly all due o the FDA not allowing pain pills to be given to us. Why the hell is the FDA thinking? I know they are wanting all seniors to die but I am not going away. Hydroxychloroquine is a dangerous medication.

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories